Being On Roaccutane

Being On Roaccutane

Hey! After being on Roaccutane for 4 months now I thought I’d post again about how I’m finding it!

Ask anyone and I’m pretty sure they’d say it’s no walk in the park being on Roaccutane, me being no exception. The past 4 months have been a total learning curve for me and whilst it’s been a struggle I’ve actually enjoyed it to an extent. I’ve learnt so much more about skincare and my own skin than I expected – it’s been interesting!

I started on an initial dose of 40mg a day. Within the first month I suffered from a lot more side effects then I had first anticipated. So much so, I recorded them. In the first week my lips began to dry up, along with the sides of my face, I had nosebleeds every couple of days but my skin was reasonably clear. A week after I started the treatment I felt a burning sensation all over my hand and saw only what I can describe as a pin prick looking rash. I was terrified that it was an allergic reaction but luckily it wasn’t, it was just my skin reacting to the cold weather conditions as my skin had become so sensitive.

In to week two and I had such red cheeks. So much so, my mum was asking if I was feeling okay. I experienced a few more nose bleeds and even a breakout of spots. As I’m sure you can imagine, after seeing such positive changes in my skin it did really knock me down having a breakout. This could have been down to many factors though, not necessarily the treatment.

My skin would often feel like it was sunburnt because it was so sensitive, to the point of being in pain if I had an itch. The dry skin continued on my lips, sides of my mouth and then worked it’s way to the rest of my body. I have incredible dry hands and wrists and where I never used to have to pay much attention to them, I now have to moisturise using hand cream several times a day; if not, I’m in such discomfort. My arms and neck also have random dry patches, though aren’t irritated. Out of everywhere though, it’s my ankles that have suffered the most. They are constantly red and dry. They often really burn and I have to lather them in moisturiser I’m attempt to cool them down. I spoke to a dermatologist and he referred to it as ‘Roaccutane Dermatitis’ and prescribed me a steroid cream but after trying it numerous times, it had no effect so I’m having to make use of moisturisers.

My dose has recently been increased to 50mg a day and though not a massive increase, the side effects have got noticeably worse. One of the main problems being nose bleeds. One day I had 7 nose bleeds and at work, this is far from practical. But I do believe that the most important thing is keeping on top of it all. Whether that’s through drinking water, moisturising or keeping a positive mindset. Don’t get me wrong, it’s hard but the results are life changing. I’m realistic and would never try and promote the treatment to anyone with doubts or reservations because it isn’t for everyone. But if there is anyone out there that would like to ask any questions about it then please do!

How I Ended Up On Roaccutane

How I Ended Up On Roaccutane

Throughout the early stages of school I didn’t suffer with my skin at all, I thought I’d got lucky. Whilst everyone else around me was getting spots and became self conscious, I just easily assumed that I’d got lucky and wouldn’t suffer with my skin. However, I was wrong. I began to get some spots, although I wouldn’t count them as acne, I was still wary of them. I started a course of antibiotics prescribed by my doctor; in tablet and liquid form which helped to some degree, but not massively.

Towards the end of school at the age of 16 I began taking a combined contraceptive pill called Cilest. I’d seen and heard that due to the hormones it can give you spots along with many other side effects. However, again I was lucky. The pill worked wonders for me and throughout the two and a half years I was on it I would get occasional spots but still nothing major.

As I’d been on it for years and began to become lazy with when I was taking it, I decided I’d come off of it and give my body a break. At this time I was 19 so the thought of it possibly affecting my skin didn’t even enter my head. I’d been off it for about two months when I began to see a change in my skin and this is where it all started.

I was getting a lot of spots around my mouth and on my forehead. I was having to use double the amount of make up I usually would and found myself often thinking about it. But at this time I put it down to my diet and lifestyle and perhaps my skincare routine. So naturally I tried changing it, I would make sure if I didn’t need to I wasn’t wearing make up, I was cutting out sugar, drinking more water. But to my disappointment it only got worse. They started to become cystic looking and more grouped together, especially around my mouth.

So last Spring I decided I’d go and see a private Dermatologist for help. She looked at my case and said her recommendation would be to get my blood tested and then all going well, start a course of Roaccutane. But like a lot of other people, I was hesitant. I’d heard the bad press around it and to a degree, I was scared. So we came to a mutual agreement to instead, try another course of antibiotics and see how they worked. Long story short, they had even less of an affect than the first.

All throughout the summer I was so self conscious. I went on holiday and couldn’t go to the beach without a full face of make up on. I couldn’t touch my skin or look in the mirror because it would upset me so much. I had a fear of getting any dirt on my face in risk of it making it worse. I would put plans off constantly with people until I thought my skin was having a reasonably good day. I would apologise to people if I thought they were looking at it. A couple of times at work my colleagues had mentioned it to me. Not in a horrible way but instead “are you taking anything for your skin?” Which though was probably them trying to help, only made me more self conscious at the time knowing other people could definitely notice it.

Looking everything up and thinking through it all, I decided my only resort must be to go on Roaccutane. But private medical care costing so much, I decided I would speak to my own doctor. He referred me to a local dermatologist clinic and from then I just had to wait for an appointment. I got given an appointment for September and I was so excited. I thought that was going to be the day I could start to feel better about myself, more confident, and in a lot of ways, more me again.

I went to the appointment and explained everything but still, they wouldn’t put me on Roaccutane. I was told I needed to complete another 12 week course of antibiotics to see how they went. But to me, I already knew. I left the surgery and burst out in tears. It was a total dead end for me. I’d been suffering for what felt like forever and had my heart set on it being the last day of feeling like this.

I then waited months for another appointment, trying to stay as positive as I could, got my blood tests done. Within that time, I had gone back on the same contraceptive pill I’d been on previously. Although not the reason for going on it, I did hope it may improve my skin again. However, it didn’t. Finally, a new appointment date came through for the end of January and I went nervous, with an open mind and no words have ever sounded better than “we’ll start you on a months worth of Roaccutane”. I have never felt more relieved in my life. Although it was only to a start and it was never going to be easy; this was officially the start and the first day I started taking Roaccutane.

I’ve now been on Roaccutane for almost three months and all I can say is it’s changed my life. Whilst I’ve suffered with a lot of side effects and not everyday has been easy, it has been worth it. Within the first couple of days I was seeing side effects, but also results! Whilst my skin isn’t perfect just yet, I never could have imagined just how well it’d work… I honestly feel as if I’ve been given new skin. I still look closely at my lifestyle and try to be as healthy as I can but I am sorry to say that eating a load of Easter eggs still doesn’t seem to agree with my skin – but you can’t have it all!

I hope you enjoyed reading my first post.

Charlotte